Alert archive / Iowa / Flash Flood Watches in 2015

Flash Flood Watch 4, NWS Des Moines, IA

July 15, 201524 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jul 15, 2015, 11:52 PM CDT for 24 counties in Iowa. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2015, 11:52 PM CDT (04:52 UTC)
Expired
Jul 16, 2015, 10:00 AM CDT
In force
10 hr
Issued by
NWS Des Moines, IA
Flood severity
None
All 24 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WGUS63 KDMX 160452
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CDT WED JUL 15 2015

...HEAVY RAINFALL IN SOUTHERN IOWA OVERNIGHT...

IAZ057>062-070>075-081>086-092>097-161300-
/O.NEW.KDMX.FF.A.0004.150716T0452Z-150716T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...
NEWTON...GRINNELL...ATLANTIC...GREENFIELD...STUART...ADAIR...
FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK...
CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...
ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
1152 PM CDT WED JUL 15 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...SOUTH CENTRAL 
  IOWA...SOUTHEAST IOWA...SOUTHWEST IOWA AND WEST CENTRAL IOWA...
   INCLUDING THE FOLLOWING AREAS...IN CENTRAL IOWA...DALLAS... 
  JASPER...POLK AND POWESHIEK. IN SOUTH CENTRAL IOWA... 
  APPANOOSE...CLARKE...DECATUR...LUCAS...MADISON...MAHASKA... 
  MARION...MONROE...RINGGOLD...UNION...WARREN AND WAYNE. IN 
  SOUTHEAST IOWA...DAVIS AND WAPELLO. IN SOUTHWEST IOWA... 
  ADAIR...ADAMS...CASS AND TAYLOR. IN WEST CENTRAL IOWA... 
  AUDUBON AND GUTHRIE. 

* UNTIL 10 AM CDT THURSDAY

* SUCCESSIVE ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN
  IOWA DURING THE EARLY MORNING HOURS OF THURSDAY. THESE STORMS
  WILL HAVE VERY HIGH RAINFALL RATES FROM TIME TO TIME WHICH MAY
  LEAD TO FLASH FLOODING. IN ADDITION...THE INITIAL ROUNDS OF
  THUNDERSTORMS MAY SATURATE THE GROUND WITH SUBSEQUENT
  THUNDERSTORMS ALSO PRODUCING FLASH FLOODING.

* BE ESPECIALLY AWARE AT NIGHT IF FLASH FLOODING IS OCCURRING.
  MOST DEATHS FROM FLASH FLOODING OCCUR AT NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
528 
WGUS63 KDMX 160931
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
431 AM CDT THU JUL 16 2015

...HEAVY RAINFALL POSSIBLE OVER SOUTHERN IOWA EARLY THIS
MORNING...

IAZ057>062-070>075-081>086-092>097-161500-
/O.CON.KDMX.FF.A.0004.000000T0000Z-150716T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...
NEWTON...GRINNELL...ATLANTIC...GREENFIELD...STUART...ADAIR...
FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK...
CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON...
OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...
ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
431 AM CDT THU JUL 16 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL IOWA...SOUTH CENTRAL IOWA...SOUTHEAST 
  IOWA...SOUTHWEST IOWA AND WEST CENTRAL IOWA...INCLUDING THE 
  FOLLOWING AREAS...IN CENTRAL IOWA...DALLAS...JASPER...POLK AND 
  POWESHIEK. IN SOUTH CENTRAL IOWA...APPANOOSE...CLARKE... 
  DECATUR...LUCAS...MADISON...MAHASKA...MARION...MONROE... 
  RINGGOLD...UNION...WARREN AND WAYNE. IN SOUTHEAST IOWA...DAVIS 
  AND WAPELLO. IN SOUTHWEST IOWA...ADAIR...ADAMS...CASS AND 
  TAYLOR. IN WEST CENTRAL IOWA...AUDUBON AND GUTHRIE. 

* UNTIL 10 AM CDT THIS MORNING

* SUCCESSIVE ROUNDS OF THUNDERSTORMS REMAIN POSSIBLE THROUGH THE
  EARLY MORNING HOURS TODAY. A FEW STORMS WILL HAVE VERY HIGH
  RAINFALL RATES FROM TIME TO TIME WHICH MAY LEAD TO FLASH
  FLOODING. IN ADDITION...THE INITIAL ROUNDS OF THUNDERSTORMS MAY
  SATURATE THE GROUND WITH SUBSEQUENT THUNDERSTORMS ALSO PRODUCING
  FLASH FLOODING.

* BE ESPECIALLY AWARE AT NIGHT IF FLASH FLOODING IS OCCURRING. 
  MOST DEATHS FROM FLASH FLOODING OCCUR AT NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
238 
WGUS63 KDMX 161120
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
620 AM CDT THU JUL 16 2015

...HEAVY RAINFALL CONTINUES OVER SOUTHERN IOWA THIS MORNING...

IAZ057>062-070-071-161230-
/O.CAN.KDMX.FF.A.0004.000000T0000Z-150716T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...
NEWTON...GRINNELL...ATLANTIC...GREENFIELD...STUART...ADAIR...
FONTANELLE
620 AM CDT THU JUL 16 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA HAS BEEN
CANCELLED. THE HEAVIEST RAIN HAS TRACKED SOUTH OF THE AREA THIS
MORNING AND THE THREAT FOR FLASH FLOODING HAS DECREASED.
THEREFORE...THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

$$

IAZ072>075-081>086-092>097-161500-
/O.CON.KDMX.FF.A.0004.000000T0000Z-150716T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WINTERSET...EARLHAM...INDIANOLA...
NORWALK...CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
LENOX...NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON...
SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
620 AM CDT THU JUL 16 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL IOWA...SOUTHEAST IOWA AND SOUTHWEST 
  IOWA...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL IOWA...
   APPANOOSE...CLARKE...DECATUR...LUCAS...MADISON...MAHASKA... 
  MARION...MONROE...RINGGOLD...UNION...WARREN AND WAYNE. IN 
  SOUTHEAST IOWA...DAVIS AND WAPELLO. IN SOUTHWEST IOWA...ADAMS 
  AND TAYLOR. 

* UNTIL 10 AM CDT THIS MORNING

* SUCCESSIVE ROUNDS OF THUNDERSTORMS CONTINUE TO IMPACT SOUTHERN
  IOWA THIS MORNING. A WIDESPREAD ONE TO TWO INCHES OF RAIN FELL
  OVERNIGHT WITH LOCALIZED POCKETS EXCEEDING 4 INCHES. AN
  ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE BEFORE THE
  STORMS COME TO AN END LATER THIS MORNING.

* BE ESPECIALLY AWARE AT NIGHT IF FLASH FLOODING IS OCCURRING. 
  MOST DEATHS FROM FLASH FLOODING OCCUR AT NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

KS
579 
WGUS63 KDMX 161453
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
953 AM CDT THU JUL 16 2015

...FLASH FLOOD WATCH EXPIRES AT 10 AM...

.HEAVY RAIN HAS ENDED ACROSS THE AREA AND WHILE LIGHT RAIN AND
ISOLATED STORMS MAY PERSIST AT TIMES...THE FLASH FLOODING THREAT
IS DIMINISHING.

IAZ072>075-081>086-092>097-161600-
/O.EXP.KDMX.FF.A.0004.000000T0000Z-150716T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...WINTERSET...EARLHAM...INDIANOLA...
NORWALK...CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
LENOX...NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON...
SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD
953 AM CDT THU JUL 16 2015

...FLASH FLOOD WATCH WILL EXPIRE AT 10 AM CDT THIS MORNING...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA...
SOUTHEAST IOWA AND SOUTHWEST IOWA WILL EXPIRE AT 10 AM CDT THIS
MORNING. MOST OF THE WATCH AREA RECEIVED OVER TWO INCHES OF
RAINFALL OVERNIGHT...WITH SOME LOCATIONS REPORTING OVER FOUR
INCHES. HOWEVER...MOST OF THE RAIN HAS ENDED AND FLOOD WATERS WILL
SOON BEGIN TO SLOWLY RECEDE.

$$

LEE

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jul 15, 3:28 PM CDT, 8 hours 24 minutes earlier.

Area forecast discussion, Jul 15, 3:28 PM CDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT WED JUL 15 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 327 PM CDT WED JUL 15 2015

CHALLENGING FORECAST FOR THE OVERNIGHT. TWO DISTINCT VORTICITY
MAXIMUM OVER THE REGION THIS AFTERNOON...ONE ASSOCIATED WITH THE
H500 SHORTWAVE IN EASTERN NEBRASKA AND THE OTHER FARTHER SOUTH OVER
NORTHWEST MISSOURI. TO COMPLICATE MATTERS A WEAK SFC LOW AND TROUGH
EXTEND FROM SOUTH CENTRAL NEBRASKA TO NORTHEAST IOWA. SYNOPTIC SCALE
MODELS HAVE BEEN FAIRLY CONSISTENT WITH FORCING INCREASING OVER
WEST CENTRAL TO NORTHEAST IOWA BY 12Z...FOCUSING AN EXPANDING AREA
OF MODERATE TO HEAVY RAINFALL IN THIS LOCATION. OF THESE THE EURO
HAS TRENDED SLIGHTLY FARTHER SOUTH WITH WIDESPREAD COVERAGE OF
RAINFALL. THE HRRR IS CONCENTRATING THE LIONS SHARE OF FORCING
OVER SOUTHERN IOWA TONIGHT...RIGHT ON THE NORTHERN EDGE OF MORE
ROBUST INSTABILITY. WITH BOTH VORT MAXES PLAYING A ROLE IN THE
OVERNIGHT FORECAST...IT LOOKS LIKE AN AREA OF MODERATE TO
POTENTIALLY LOCALLY HEAVY RAINFALL WILL OCCUR FROM WEST CENTRAL
TOWARD NORTHEAST WITH A SECONDARY MAXIMUM OVER THE SOUTHERN
SECTIONS SOUTH OF INTERSTATE 80...EAST TO ABOUT I35 AGAIN THIS
AREA COULD SEE LOCALLY HEAVY RAINFALL. WITH THE MAXIMUM
INSTABILITY SOUTH OF IOWA NOW...THE SOUTHERN AREAS SHOULD FILL IN
LATER THIS EVENING AS THE H850 LOW LEVEL JET OF 30 TO 40KT
INCREASES AFTER 03-04Z. PRECIPITABLE WATER VALUES ARE EXPECTED TO
INCREASE TO NEARLY 2 INCHES BY 06Z OVER MUCH OF THE REGION WITH
WARM CLOUD DEPTHS IN EXCESS OF 13KFT...PROMOTING EFFICIENT
RAINFALL PROCESSES. THE DAY1 CONVECTIVE OUTLOOK HAS BEEN INCREASED
FOR A SLIGHT RISK ACROSS THE SOUTH WITH SOME POTENTIAL FOR SEVERE
STORMS SOUTHWEST/WEST THROUGH THE EVENING HOURS...THOUGH MAIN
CONCERNS REMAIN POTENTIAL FOR LOCALLY HEAVY RAINFALL. WITH FLASH
FLOOD GUIDANCE BETWEEN 2 TO 3 INCHES PER 3 HOURS OVER THE
WEST/SOUTHWEST...WE MAY SEE SOME LOCALIZED FLASH FLOODING OVER
PORTIONS OF WESTERN/SOUTHWEST SECTIONS TONIGHT. FOR NOW HAVE HELD
OFF ON HEADLINES DUE TO SOME UNCERTAINTIES IN THE DEVELOPMENT OF
CONVECTION AND EVENTUAL EVOLUTION. LOWS WILL HOLD IN THE UPPER 60S
TO LOWER 70S WITH UNCOMFORTABLE DEW POINTS NEAR THE SAME VALUES.
WINDS WILL INCREASE A BIT FROM THE SOUTH DURING THE OVERNIGHT
HOURS.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 327 PM CDT WED JUL 15 2015

THE STORM SYSTEM SET TO AFFECT THE AREA TONIGHT...AS DISCUSSED AT
LENGTH IN THE SHORT TERM SECTION ABOVE...WILL CLEAR OUT TO THE
EAST ON THURSDAY MORNING. LARGE SCALE MODELS ARE A BIT SLOWER WITH
THIS CLEARING...WHILE THE HIGH RESOLUTION MODELS ARE SOMEWHAT
FASTER WHICH IS MORE CONSISTENT WITH CLIMATOLOGY IN THIS SYNOPTIC
SET UP. FURTHERMORE THERE ARE INDICATIONS THAT A WEAK UPPER
IMPULSE MOVING IN BEHIND THE INITIAL WAVE...COMBINED WITH
AFTERNOON DESTABILIZATION AND LINGERING OUTFLOW BOUNDARIES FROM
MORNING CONVECTION...MAY LEAD TO SOME ISOLATED STORM REDEVELOPMENT
LATE IN THE DAY OR THURSDAY EVENING. AS A RESULT OF ALL OF THESE
FACTORS...MAINTAINED A FAIRLY RAPID CLEARING OF HIGHER POPS TO THE
EAST ON THURSDAY MORNING BUT HELD SOME LOWER POPS BACK IN THE
SOUTH AND WEST AT TIMES MAINLY THURSDAY EVENING. ALSO MAINTAINED
SOME FOG MENTION LATE THURSDAY NIGHT/EARLY FRIDAY MORNING GIVEN
THE LIGHT AND VARIABLE WINDS EXPECTED ALONG WITH CLEARING SKIES
AND WET GROUND/HIGH DEWPOINTS.

BY FRIDAY SOUTHERLY SURFACE WINDS WILL RETURN TO THE AREA...WITH
500 MB FLOW TURNING TO WEST SOUTHWEST AND A FRONTAL BOUNDARY
DEVELOPING WELL TO OUR NORTHWEST ACROSS SOUTH DAKOTA AND
MINNESOTA. THIS BOUNDARY WILL LIKELY PROVIDE THE IMPETUS FOR
THUNDERSTORM DEVELOPMENT FRIDAY EVENING AND FRIDAY NIGHT...BUT
THIS SHOULD LARGELY STAY NORTH OF OUR FORECAST AREA. ALSO...THERE
MAY BE SOME PEAK HEATING STORM DEVELOPMENT ACROSS OUR AREA IN THE
WARM SECTOR FRIDAY AFTERNOON AND EVENING...HOWEVER A GENERAL LACK
OF FORCING OR FOCUS MECHANISM PROHIBIT INTRODUCING POPS AT THIS
TIME. FRIDAY WILL ALSO SEE A RETURN OF MORE HEAT AND HUMIDITY...AS
LOW LEVEL WARM AIR AND MOISTURE ADVECTION BENEATH INCREASING
TEMPERATURES ALOFT PROMOTE HIGH TEMPERATURES IN THE LOWER 90S WITH
HEAT INDEX VALUES APPROACHING 100 LATE IN THE DAY. SATURDAY WILL
BE QUITE SIMILAR...WITH HOT AND HUMID CONDITIONS AND A LOW CHANCE
OF WARM SECTOR THUNDERSTORMS THAT WOULD BE ISOLATED IF THEY
DEVELOP.

FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT THE FORECAST WILL BE
DOMINATED BY THE APPROACH AND PASSAGE OF THE AFOREMENTIONED
FRONTAL BOUNDARY FROM NORTHWEST TO SOUTHEAST. A WARM AND VERY
UNSTABLE AIRMASS AHEAD OF THE FRONT WILL PROMOTE VIGOROUS
THUNDERSTORM DEVELOPMENT PARTICULARLY SUNDAY AFTERNOON AND
EVENING...WITH BULK SHEAR FORECASTS CERTAINLY SUPPORTING SOME
SEVERE WEATHER THREAT WITH THE ADVANCING FRONTAL ZONE.
HOWEVER...SIGNIFICANT DIFFERENCES IN THE TIMING OF THIS PASSAGE
REMAIN AMONG THE VARIOUS MODELS. THE ECMWF HAS BEEN STICKING TO
ITS GUNS FOR THE LAST THREE RUNS WITH A MUCH FASTER PASSAGE AND
THE GFS HAS BEEN SLOWLY COMING AROUND IN THAT DIRECTION. IF THIS
OCCURS...IT WOULD RESULT IN SOMEWHAT COOLER HIGHS SUNDAY AND SHIFT
ANY SEVERE WEATHER POTENTIAL MORE ACROSS SOUTHERN AND EASTERN IOWA
RATHER THAN FURTHER NORTHWEST. FOR NOW THE UNCERTAINTY IN THIS
EVOLUTION RESULTS IN SEVERAL PERIODS OF CHANCE POPS WITH NO
LIKELIES INTRODUCED AS OF YET...BUT ONCE THE DETAILS OF TIMING
BECOME CLEARER THEN HIGHER POPS WILL NEED TO BE INTRODUCED IN ONE
OR MORE OF THE PERIODS FROM SATURDAY NIGHT THROUGH SUNDAY
NIGHT...AND SUNDAY HIGH TEMPERATURES MAY NEED TO BE ADJUSTED
FURTHER AS WELL.

AS ROUGHLY ZONAL STEERING FLOW PERSISTS INTO EARLY NEXT WEEK
TEMPERATURES BEHIND THE SUNDAY COOL FRONT WILL SLOWLY MODERATE AND
LOW RAIN CHANCES WILL PERSIST. GIVEN THE DIFFICULTY IN PREDICTING
ANY SUBTLE IMPULSES TYPICALLY MOVING THROUGH SUCH FLOW AT THIS
TIME RANGE...HAVE MAINTAINED ONLY LOW POPS AT TIMES IN THE LATTER
PART OF THE EXTENDED FORECAST PERIOD.

&&

.AVIATION...15/18Z
ISSUED AT 1247 PM CDT WED JUL 15 2015

REMNANT MODERATE SHOWERS MOVING ACROSS THE AREA FROM THE SOUTHWEST
AS MCV CONTINUES TO GENERATE MORE SHOWERS WEST. ACROSS THE EAST
CIGS REMAIN MVFR NEAR KALO AND KOTM...WITH SOME IMPROVEMENT AFT
19Z. MCV EXPECTED TO EXPAND PRECIP SHIELD TONIGHT WITH IFR/MVFR
CIGS AND POTENTIAL FOR +SHRA AND TSRA THROUGH 13Z ACROSS THE
REGION. FAVORED AREAS REMAIN NORTH SITES...HOWEVER MESO MODELS
OFFERING DIFFERING SOLNS EVEN NOW WHICH MAY RESULT IN SOME
SOUTHWARD SHIFT OF HEAVY RAIN/LOWER CONDITIONS AXIS IN THE NEXT
TAF PACKAGE./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...LEE
AVIATION...REV
Hazardous weather outlook, Jul 15, 4:08 PM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
408 PM CDT WED JUL 15 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
408 PM CDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TONIGHT. A FEW STORMS
COULD BE STRONG TO SEVERE...HOWEVER THE PRIMARY THREAT WILL BE
LOCALLY HEAVY RAINFALL POSSIBLY LEADING TO FLASH FLOODING IN SOME
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL GRADUALLY CLEAR OUT TO THE EAST ON THURSDAY.
LOW THUNDERSTORM CHANCES WILL THEN RETURN AT TIMES FROM THURSDAY
NIGHT THROUGH SATURDAY. THE THREAT FOR SEVERE WEATHER IS LOW
DURING THIS TIME. AROUND SUNDAY THUNDERSTORM CHANCES WILL INCREASE
WITH SOME POTENTIAL FOR SEVERE WEATHER...BUT THE TIMING OF STORMS
AND PROBABILITY OF SEVERE WEATHER REMAIN UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LEE

In the hours before

Special weather statement, Jul 15, 10:12 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1012 PM CDT WED JUL 15 2015

IAZ081-092-093-160415-
TAYLOR IA-RINGGOLD IA-ADAMS IA-
1012 PM CDT WED JUL 15 2015

...THUNDERSTORMS WITH HEAVY RAINGFALL...

AT 1011 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
VILLISCA TO 5 MILES WEST OF BEDFORD...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

RAINFALL AMOUNTS UP TO TWO INCHES WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CORNING...BEDFORD...LAKE ICARIA...NEW MARKET...BLOCKTON...GRAVITY...
NODAWAY...SHARPSBURG...CONWAY...CARBON...ATHELSTAN...CORNING
MUNICIPAL AIRPORT...LAKE OF THREE FIRES STATE PARK...BEDFORD
MUNICIPAL AIRPORT AND LAKE ICARIA STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4058 9492 4073 9491 4073 9493 4087 9493
      4106 9492 4112 9478 4058 9439 4057 9439
TIME...MOT...LOC 0311Z 256DEG 16KT 4090 9505 4066 9483

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 10:12 PM CDTSpecial Weather StatementDMXTaylor63 min
Jul 16, 5:44 AM CDTFlash Flood WarningDMXTaylor6 hr
Jul 16, 6:47 AM CDTRiver Flood WarningDMXLucas, Wayne42 hr
Jul 16, 10:05 AM CDTRiver Flood WarningDMXMahaska, Wapello52 hr
Jul 16, 10:05 AM CDTRiver Flood WarningDMXDavis, Wapello61 hr
Jul 16, 5:21 PM CDTTornado WarningDMXStory18 min

Nearby

Flash Flood Watches in Iowa, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.